Alert archive / Pennsylvania / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

July 3, 2020Carbon County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 3, 2020, 5:40 PM EDT for Carbon County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 5:40 PM EDT (21:40 UTC)
Expired
Jul 3, 2020, 6:15 PM EDT
In force
35 min
Issued by
NWS Philadelphia/Mount Holly

County Carbon County, PA

The radar

The Binghamton radar (KBGM), 141 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WWUS81 KPHI 032140
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
540 PM EDT Fri Jul 3 2020

PAZ054-032215-
Carbon-
540 PM EDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARBON COUNTY...

At 540 PM EDT, a strong thunderstorm was located over Freeland, or 8
miles northeast of Hazleton, moving southeast at 25 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lehighton, Jim Thorpe, Nesquehoning, Weatherly, New Mahoning,
Beltzville State Park, Lansford, Summit Hill, Beaver Meadows,
Parryville, Weissport, Weissport East and Tresckow.

This includes the following highways...
 Northeast Extension between mile markers 75 and 85.
 Interstate 80 in Pennsylvania between mile markers 277 and 278.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4089 7556 4076 7580 4082 7590 4092 7598
      4098 7582 4098 7580 4101 7573 4103 7574
      4105 7577 4108 7577
TIME...MOT...LOC 2140Z 324DEG 23KT 4105 7588 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 3, 3:48 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 3, 3:48 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
348 PM EDT Fri Jul 3 2020

.SYNOPSIS...
A backdoor cold front will move across the area this evening
and overnight, then push to our south through Saturday. Another
backdoor front may move into the area Sunday into Monday, before
lifting back northward into Tuesday. A very warm and humid week
is expected next week as a southerly flow develops, although
there is the potential for a coastal low along the east coast
late next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Hot day in progress with moderate amounts of humidity.
Scattered showers across the northern areas earlier have dried
up recently. More showers/tstms across the N will probably
drop/develop southward into our nrn counties by the evening and
then scatter around most areas before decreasing after sunset.
Locally heavy rains and some gusty winds are possible. Lows
tonight will only drop into the 70s for metro Philadelphia and
Delmarva. Other areas will fall into the mid/upper 60s. Winds
will become N to NE overnight. Patchy fog may develop in a few
areas where evening rains fall.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Following the weak front that crosses the area Friday night,
drier and slightly cooler air will be across the area Saturday.
This will probably be the most comfortable day of the next
several with highs expected to remain in the 80s and dew points
mostly in the 60s, so overall conditions will not be that
oppressive. A minor vort max will drop south from nrn PA/srn NY
during the afternoon. It's possible that a couple sct showers
could develop, so we'll just keep the (mostly) slight chc pops
in the afternoon fcst for now.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
The long term period is forecast to be quite warm, with
building humidity each day. Each day through the extended is
forecast to be above normal. There is also a chance of rain each
day, but it will not be a washout by any means.

On Sunday, the warm up beings again as the first backdoor front
will be well to our south, before another approaches from the
north. There is not much moisture forecast, nor any strong short
wave/vorticity impulses expected, so Sunday is expected to be
precipitation free.

By Monday, a second backdoor front approaches from the north, while
moisture increases, along with a couple of short waves/vorticity
impulses that may clip our northern areas. This could lead to a few
scattered or isolated showers and thunderstorms during the afternoon.

By Tuesday, the backdoor front will move well to our north, and
steady return flow will develop for Tuesday through at least
Wednesday. This will keep warm temperatures across the area, but
also lead to increasing humidity. Multiple short
waves/vorticity impulses will move across the area for Tuesday-
Wednesday, and will combine with an increase in moisture and
lead to higher chances of showers and thunderstorms.

Questions return for the end of the week however. The ECMWF and
Canadian show a coastal low moving northward along the east
coast, while the GFS dissipates the low across the southeast
states, but does push moisture across the Mid-Atlantic states.
There will continue to be an enhanced chance for rain for
Thursday through Friday.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
.Tonight...VFR early with sct showers and a few tstms. VCTS/VCSH in
the TAFS presently to account for the activity. AMDS expected
if/when tstms threaten a TAF site. Winds mostly NW to N into the
evening. Later tonight, low clouds will develop/arrive with mostly
MVFR CIGS expected. Medium confid.

.Saturday...MVFR early then slowly diminishing CIGS with VFR in most
areas (except coastal areas) by noon. NE to E winds 5 to 10 knots
mostly. Medium confid.

Outlook...

Saturday night-Sunday night...Generally VFR expected.

Monday-Wednesday...Mostly VFR. A chance of showers and
thunderstorms each afternoon and evening which may temporarily
lead to lower conditions.

&&

.MARINE...
Winds and seas will remain below SCA conditions tonight and
Saturday. The only weather hazard would be any scattered
thunderstorm that develops or moves across the area. Winds and
seas will be higher in any tstm. The activity is expected to be
sct at best late this afternoon and early tonight. Winds will
turn onshore tonight and remain E or NE into Saturday.

OUTLOOK...

Saturday night-Wednesday...Conditions expected to remain below
advisory levels through the period, although winds could gust around
20 knots at times. There is a chance of showers and
thunderstorms during the late afternoon and evening Monday-
Wednesday.

Rip currents...

Today... Low
Tomorrow...Low to moderate.

&&

.TIDES/COASTAL FLOODING...
Astronomical high tide levels will continue to rise as there
will be a full moon this weekend. The evening high tides are
over a foot higher than those in the morning.

Have issued a coastal flood advisory for the Atlantic coast and
the Delaware Bay as the latest guidance suggests water levels
will just barely get to advisory levels with this evening's high
tide. The wind has not yet shifted to onshore, but should
within the next few hours.

Continued northeasterly and easterly flow could result in
additional coastal flooding with the high tide cycles Saturday
and Sunday evening in the same areas, though confidence is low
at this time, so will hold off on extending the advisory for
now.

For tidal portions of the Delaware River, at this point it
looks like water levels will stay below advisory criteria, but
will monitor the levels in the Delaware Bay closely this evening
to see if it needs to be expanded.

Tidal flooding is not expected on the upper eastern shore of
Chesapeake Bay.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 Derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Coastal Flood Advisory from 7 PM this evening to midnight EDT
     tonight for NJZ012>014-020>027.
DE...Coastal Flood Advisory from 7 PM this evening to midnight EDT
     tonight for DEZ002>004.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...O'Hara
Short Term...O'Hara
Long Term...Robertson
Aviation...O'Hara/Robertson
Marine...MPS/O'Hara/Robertson
Tides/Coastal Flooding...
Equipment...
Hazardous weather outlook, Jul 3, 3:49 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
349 PM EDT Fri Jul 3 2020

DEZ001-MDZ008-012-015-019-020-NJZ001-007>010-015>019-PAZ054-055-
060>062-070-071-101>106-042000-
New Castle-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-
Morris-Hunterdon-Somerset-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
349 PM EDT Fri Jul 3 2020

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-NJZ012>014-020>027-042000-
Kent-Inland Sussex-Delaware Beaches-Middlesex-Western Monmouth-
Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
349 PM EDT Fri Jul 3 2020

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, central New Jersey, northern New Jersey and southern New
Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional minor coastal flooding is possible with the evening high
tide cycles on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-042000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
349 PM EDT Fri Jul 3 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 5:19 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
519 PM EDT Fri Jul 3 2020

PAZ054-055-060>062-032230-
Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Jim Thorpe, Stroudsburg, Reading,
Allentown, Bethlehem, and Easton
519 PM EDT Fri Jul 3 2020

...STRONG STORMS APPROACHING THE REGION...

A line of strong and severe storms is approaching the southern
Poconos, Lehigh Valley, and Berks county and should cross those
areas between 6 and 8 PM. Strong winds and hail are possible with
these storms. Please stay tuned to a trusted weather source for
further updates as these storms get closer.

Johnson
Special weather statement, Jul 3, 5:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
540 PM EDT Fri Jul 3 2020

PAZ054-032215-
Carbon-
540 PM EDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARBON COUNTY...

At 540 PM EDT, a strong thunderstorm was located over Freeland, or 8
miles northeast of Hazleton, moving southeast at 25 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lehighton, Jim Thorpe, Nesquehoning, Weatherly, New Mahoning,
Beltzville State Park, Lansford, Summit Hill, Beaver Meadows,
Parryville, Weissport, Weissport East and Tresckow.

This includes the following highways...
 Northeast Extension between mile markers 75 and 85.
 Interstate 80 in Pennsylvania between mile markers 277 and 278.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4089 7556 4076 7580 4082 7590 4092 7598
      4098 7582 4098 7580 4101 7573 4103 7574
      4105 7577 4108 7577
TIME...MOT...LOC 2140Z 324DEG 23KT 4105 7588

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:19 PM EDTCoastal Flood AdvisoryPHIAtlantic, Burlington, Cape May, Cumberland, Middlesex, Monmouth and 1 more12 hr
Jul 3, 6:35 PM EDTSevere Thunderstorm WarningPHISussex40 min
Jul 3, 7:19 PM EDTSpecial Weather StatementPHIMorris26 min
Jul 3, 7:30 PM EDTAreal Flood AdvisoryPHIMorris, Sussex105 min
Jul 3, 7:32 PM EDTSevere Thunderstorm WarningPHIMorris28 min
Jul 3, 7:41 PM EDTSevere Thunderstorm WarningPHIMorris, Somerset34 min
Jul 3, 7:45 PM EDTSpecial Weather StatementPHIHunterdon, Somerset30 min
Jul 3, 6:09 PM EDTSpecial Weather StatementPHIBerks, Carbon, Lehigh, Northampton36 min
Jul 3, 6:38 PM EDTSpecial Weather StatementPHIBerks, Lehigh, Northampton37 min
Jul 3, 6:49 PM EDTSevere Thunderstorm WarningPHIBerks41 min
Jul 3, 6:59 PM EDTAreal Flood AdvisoryPHIBerks, Lehigh117 min
Jul 3, 7:15 PM EDTSpecial Weather StatementPHILehigh, Northampton30 min
Jul 3, 7:22 PM EDTSpecial Weather StatementPHIBerks23 min
Jul 3, 7:46 PM EDTSpecial Weather StatementPHIBerks44 min

Nearby

Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.